W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP02 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/31/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.".
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(4)2007 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: recurrence, dense adhesions, mesh shrinkage, mesh erosion, pain and suffering.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2007: (b)(6) hospital.(b)(6) md.Indications: ¿the patient has a symptomatic hernia adjacent to her umbilicus that appears to be an incisional hernia.We will repair the hernia to help eliminate her symptoms and prevent future incarceration and strangulation of bowel.¿ implant procedure: repair of ventral hernia with mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcp02/04537818, 8cm x 12cm x 1mm] implant date: (b)(6) 2007 (hospitalization dates unknown).(b)(6) 2007: (b)(6) hospital.(b)(6), md.Operative report.Preoperative diagnosis: incisional hernia.Postoperative diagnosis: ventral hernia.Anesthesia: general.Blood loss: less than 30 ml.Findings: small ventral hernia.Procedure: ¿a vertical incision was made starting just superior to the umbilicus and ending down along the left side of the umbilicus with sharp dissection.Subcutaneous tissue were incised.The hernia sac was identified and excised.The attenuated fascial margins of the hernia defect were excised back to good strong viable fascia.This appeared to be a ventral and not an incisional hernia.The hernia just contained preperitoneal fat.Good hemostasis was achieved with electrocautery.I attempted to repair the hernia with a large ventrilex mesh but the mesh would not deploy properly in the peritoneal cavity.I therefore repaired the mesh with gore-tex dual mesh 1 mm in thickness, antibiotic impregnated, and the mesh was approximated to the full-thickness abdominal wall with interrupted #1 gore-tex sutures that were placed in a u fashion or in a horizontal mattress type fashion to create significant underlay of the mesh under the hernia defect.After the hernia was repaired the wound was irrigated with saline and good hemostasis was achieved with electrocautery.The deep subcutaneous tissues were reapproximated with interrupted #0 vicryl stitches and the subcutaneous tissues were reapproximated with interrupted #0 vicryl stitches.The skin was reapproximated with a running 4-0 vicryl subcuticular stitch.Steri-strips and sterile dressings were applied and the patient was sent to the recovery room.¿ (b)(6) 2007: (b)(6) hospital.Implant sticker.¿gore dualmesh® plus biomaterial.¿ ref catalogue number; 1dlmcp02.Lot batch code: 04537818.W.L.Gore & associates.(b)(6) 2007: (b)(6) hospital.(b)(6), md.Pathology report.Specimen: incisional hernia sac, herniorrhaphy.Final: portion of benign, focally mesothelial lined fibroadipose tissue demonstrating mild chronic inflammation (consistent with hernia sac).No neoplasia is identified.Relevant medical information: no information.Revision preoperative complaints: (b)(6) 2020: (b)(6).(b)(6), md.Indications: ¿the patient has had some symptoms of midline periumbilical abdominal pain.She has had a previous periumbilical hernia repair with mesh.She has postprandial pain that is more indicative of gallbladder disease.She has a gallstone in the neck of the gallbladder on ultrasound.Laparoscopic cholecystectomy and inspection of the periumbilical region have been recommended.The details of the operation as well as potential risks, complications, outcomes, and options were discussed.¿ revision procedure: laparoscopic cholecystectomy.Laparoscopic repair of recurrent periumbilical hernia with mesh (medium ventralex st).Laparoscopic adhesiolysis.Revision date: (b)(6) 2020 (hospitalization dates unknown).(b)(6) 2020: (b)(6).(b)(6), md.Operative report.Assistant: (b)(6).Preoperative diagnoses: cholelithiasis.Epigastric pain.Postoperative diagnoses: cholelithiasis.Recurrent umbilical hernia.Dense intra-abdominal adhesions.Anesthesia: general.Procedure: ¿due to the previous midline periumbilical surgery, i placed a veress needle through a left subcostal stab incision and then an optiview trocar was placed into peritoneal cavity.As expected, there were adhesions in the midline.The density of the adhesions was more than expected.I was able to reach the right side of the abdomen laparoscopically and placed 2, 5 mm ports in routine position for the cholecystectomy.Using those ports, i divided the dense midline adhesions and exposed the existing mesh and the periumbilical region.There was a recurrent hernia in the periumbilical region outside of the contracted mesh.The mesh was not removable and was in a reasonable position.It did appear contracted and there were 2 visible holes in the periphery.Using 1 of the 2 holes, i placed a 10 mm port into the peritoneal cavity and proceeded with cholecystectomy.The gallbladder was covered with filmy adhesions, which were divided.The cystic duct and cystic artery were clearly identified, circumferentially dissected, and divided between clips.The gallbladder was excised from the liver bed using cautery and removed using an endobag through the umbilical port site.The gallbladder fossa was reinspected.There was no evidence of leakage or bleeding.The fossa was flushed with marcaine for pain control.The umbilical port was removed, and a medium sheet of ventralex st mesh was placed through that defect and deployed against the undersurface of the abdominal wall.Absorbable tacks were used to secure the mesh at the periumbilical region.The mesh appeared to span the second hernia defect as well.The central limbs of the mesh were then incorporated into the fascia! closure in the periumbilical region.The remainder of the ports were removed.The pneumoperitoneum was evacuated.The skin wounds were closed with vicryl.Steri-strips and sterile dressings were applied.Blood loss was minimal.All counts were correct, and there were no complications.Operating time was prolonged at 2 hours to allow adhesiolysis and repair of the recurrent herniation.¿ (b)(6) 2020: (b)(6).(b)(6), md.Pathology report.Specimen: gallbladder.Final diagnosis: chronic cholecystitis, cholesterolosis.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information. it should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence." w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿
medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.Based upon the information received, the device remains in the patient and was not available for evaluation.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.